Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 168, NWS Birmingham, AL

September 22, 2017Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 22, 2017, 4:12 PM CDT for Lee County, Russell County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 4:12 PM CDT (21:12 UTC)
Expired
Sep 22, 2017, 4:45 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Lee County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 50 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 1:57 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 22, 1:57 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
157 PM CDT Fri Sep 22 2017

.SHORT TERM...
Through Tonight.

Isolated to scattered convection has already developed generally
along and south of the I-20 corridor early this afternoon. Weak
lift associated with the mid and upper level trough/elongated
upper low will continue to aid some of this convective development
along with leftover mesoscale boundary interactions. Have raised
PoPs a bit higher over the eastern counties, as low-level easterly
flow is pushing air parcels up and over the higher ridgetops. More
robust cu development was already observed on visible satellite.
This also lines up well with high-res guidance that has the most
development in our central and eastern counties as well. Have
raised highs a degree or two for a few locations this afternoon,
but temperature forecast is generally on track. Expect convection
to dissipate after sunset as typical for summer convection, even
though technically this is the first day of astronomical fall.
Humid conditions will continue during the overnight hours tonight,
with patchy fog expected once again in valley locations and near
major rivers and lakes.

56/GDG

.LONG TERM...
Saturday through Thursday.

On Saturday, we have a rather busy looking upper air setup. A
piece of energy breaks off from a deteriorating Jose to over the
Northern Gulf of Mexico as Maria continues to trudge northward
out of the Caribbean toward the East Coast. At the same time a
deep trough digs across the Western US leaving a confined area of
weak upper ridging near the Mid MS River Valley into the Great
Lakes and NE US. Our result over C AL will be low diurnally
influenced pops with still status quo temperatures.

By Sunday, the upper energy from Jose fizzles further while the
low over the Northern Gulf retrogrades toward MS/LA, and Maria
moves further northward further constricting the weak ridging to
NE US while the West Coast system slowly moves over the Rockies.
On Monday we see Jose gone, absorbed into Maria. The system over
the Rockies starts to open up pulling the energy over the southern
states into it. Only weak flow remains over the Eastern US as
Maria monopolizes the flow. The result for C AL Sunday into Monday
will be only low pops south/southwest with better chances near
the Gulf Coast.

Tuesday into Wednesday, the main low associated with the Rockies
system moves northeast toward Manitoba. At the same time, ridging
fills in over the Gulf behind Maria and starts to creep around
into E Conus. During this time, we trend drier across Central
Alabama. By the latter half of the week, we see some divergence
in solutions as to weather we get a shortwave breaking off of the
main Rockies trough as the low pulls away across Canada and a
TX/Mexico ridge set up. Or we could get a somewhat flattening out
of the ridge but another low digging into the Northern Plains
from Canada. Either way, across C AL by the end of the forecast
Thursday, we remain on the dry side in advance of a slowly
approaching surface front across the US now that Maria is moving
away.

08

&&

.AVIATION...
18Z TAF Discussion.

Nothing noted on radar at the moment, but a nice cumulus field has
developed. Look for scattered convection today, but expected
coverage still only warrants VCTS mention for the afternoon hours.
As is typical in the summertime, activity will diminish this
evening. Winds will be easterly around 5 kts.

Widespread fog is not anticipated overnight. However, some patchy
fog is possible near bodies of water and in areas that receive
rain today.

19

&&

.FIRE WEATHER...

Isolated to scattered showers and storms are expected through
Saturday. Rain chances trend lower Sunday and Monday. Relative
humidity values only drop into the upper 40s and 50s. Transport
winds remain rather light which will keep dispersion values too.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  86  65  85  64 /  20  20  10  10  10
Anniston    67  85  66  84  65 /  20  20  10  10  10
Birmingham  69  87  68  86  67 /  20  20  10  10  10
Tuscaloosa  70  89  69  87  67 /  20  20  10  20  10
Calera      69  86  68  86  67 /  20  20  10  10  10
Auburn      68  85  67  84  67 /  30  20  10  10  10
Montgomery  71  89  69  88  68 /  30  20  10  20  10
Troy        67  86  67  86  66 /  20  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 22, 9:31 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
931 AM CDT Fri Sep 22 2017

ALZ011>015-017>050-231745-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
931 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 22, 3:58 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
358 PM CDT FRI SEP 22 2017

ALZ048-222130-
Russell AL-
358 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSSELL COUNTY
UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 9 miles southwest of Phenix City,
moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ladonia, Russell County Sports Complex, Phenix Drag Strip,
Parkmanville and Ladonia Sports Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8505 3233 8504 3228 8527 3244 8531
TIME...MOT...LOC 2057Z 078DEG 9KT 3237 8512

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:58 PM CDTSpecial Weather StatementBMXRussell32 min
Sep 22, 6:25 PM CDTSpecial Weather StatementBMXBarbour35 min
Sep 22, 6:32 PM CDTSpecial Weather StatementBMXRandolph28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.